Atopic dermatitis (AD) is a common pruritic inflammatory skin disease. First-line therapy for AD involves the use of topical corticosteroids. With long-term use, these agents exert systemic effects and have been associated with adverse effects on bone health. This review assesses the current evidence for an association between topical corticosteroid use and bone mineral density in patients with atopic dermatitis.
An exhaustive search of available literature was conducted in using the MEDLINE-Ovid, Web of Science, CINAHL, and Evidence-Based Medicine Reviews Multifile databases. Keywords searched included eczema, atopic dermatitis, and bone density. Articles that assessed bone mineral density in patients with atopic dermatitis and reported bone mineral density (BMD) as a Z-score were included. The quality of relevant articles was evaluated using the GRADE Working Group guidelines.
Three studies met eligibility criteria and were included in this systematic review. All were observational, cross-sectional studies. One study of 42 adults found a statistically significant decrease in bone mineral density in patients using moderate or high potency topical corticosteroids. A second study of 125 adults reported a 60% increased risk of low BMD in patients using higher doses of oral and topical corticosteroids that was not statistically significant. In the third study of 60 children, no association between corticosteroid use and BMD was observed. All studies had very low quality of evidence based on GRADE guidelines.
The long-term use of topical corticosteroids may be associated with decreased bone mineral density in patients with atopic dermatitis. Providers should consider calcium and vitamin D supplementation in these patients. Additional research is needed to further evaluate long-term risks.
|File name||Date Uploaded||Visibility||File size|